Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 19, NWS Wakefield, VA

September 5, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Sep 5, 2021, 3:09 PM EDT for Dorchester County, Maryland. It took effect at Sep 6, 2021, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2021, 3:09 PM EDT (19:09 UTC)
In effect from
Sep 6, 2021, 12:00 AM EDT
Expired
Sep 6, 2021, 4:00 AM EDT
In force
4 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WHUS41 KAKQ 051909
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
309 PM EDT Sun Sep 5 2021

MDZ021-060315-
/O.NEW.KAKQ.CF.S.0019.210906T0400Z-210906T0800Z/
Dorchester-
309 PM EDT Sun Sep 5 2021

...COASTAL FLOOD STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT
THROUGH LATE TONIGHT...

* WHAT...Around one foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal waterways.

* WHERE...Dorchester County.

* WHEN...From midnight EDT tonight through late tonight.

* IMPACTS...Shallow flooding is possible in the most vulnerable
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 05/01 PM     2.9        0.8        0.8        2       NONE    
 06/01 AM     3.2        1.1        0.8       1-2      NONE    
 06/02 PM     2.5        0.4        0.3        1       NONE    
 07/02 AM     2.8        0.7        0.3        1       NONE    
 07/02 PM     2.5        0.4        0.2        1       NONE    
 08/03 AM     3.1        1.0        0.6        2       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 05/04 PM     3.0        1.0        1.0       1-2      NONE    
 06/04 AM     3.0        1.0        0.7        1       NONE    
 06/04 PM     2.3        0.3        0.3        1       NONE    
 07/05 AM     2.6        0.6        0.2        1       NONE    
 07/05 PM     2.4        0.4        0.2        1       NONE    
 08/05 AM     2.9        0.9        0.6        2       NONE

&&

$$
1 follow-up statement
731 
WHUS41 KAKQ 060141
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
941 PM EDT Sun Sep 5 2021

MDZ021-060800-
/O.CON.KAKQ.CF.S.0019.210906T0400Z-210906T0800Z/
Dorchester-
941 PM EDT Sun Sep 5 2021

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 4 AM EDT
MONDAY...

* WHAT...Around one foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County, primarily across southern portions of 
  the county near Bishop's Head. 

* WHEN...Through 4 am Monday.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/01 AM     3.3        1.2        0.9       1-2     MINOR    
 06/02 PM     2.5        0.4        0.3        1       NONE    
 07/02 AM     2.7        0.6        0.2        1       NONE    
 07/02 PM     2.5        0.4        0.2        1       NONE    
 08/03 AM     3.1        1.0        0.6       2-3      NONE    
 08/03 PM     3.0        0.9        0.6        2       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/04 AM     3.1        1.1        0.8        1       NONE    
 06/04 PM     2.3        0.3        0.3        1       NONE    
 07/05 AM     2.7        0.7        0.3        1       NONE    
 07/05 PM     2.5        0.5        0.3        1       NONE    
 08/05 AM     2.9        0.9        0.6       1-2      NONE    
 08/06 PM     2.9        0.9        0.7        1       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 5, 2:59 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 5, 2:59 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
259 PM EDT Sun Sep 5 2021

.SYNOPSIS...
A weakening cold front pushes across the region late tonight
into early Monday evening. High pressure returns for Tuesday
into Wednesday, before a second, stronger front crosses the area
Wednesday night into Thursday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 PM EDT Sunday...

Latest analysis reveals ~1016mb sfc high pressure along and
offshore the coastal Carolinas this afternoon. Sfc low pressure
was noted over SE Ontario and the eastern Great Lakes, with the
associated sfc cold front extending W-SW across the Middle MS
Valley into the TexArKana region and the Red River Valley.
Aloft, quasi- zonal/flat upper flow is in place over the Mid-
Atlantic out ahead of a broad upper trough over the Canadian
Prairies into the upper Great Lakes.

Latest satellite and radar mosaic showing clouds have cleared as
expected across the local area, with more in the way of clouds
and scattered light showers along pre- frontal trough extending
across the lower OH and TN River valleys, extending into the
northern Mid-Atlantic region along and south of the Mason-Dixon
line.

19z Obs reveal highs in the low to mid 80s across the region.
It is a few degrees warmer and slightly more humid, but still
relatively comfortable across the region. Expect afternoon highs
mainly in the 80s, though highs around 90F possible out in the
SW piedmont south of US-460.

The mid-level trough slides across the Great Lakes tonight,
nudging weakening sfc front toward the local area. Mainly dry to
start, though a few isolated to widely scattered showers are
expected after sunset tonight and into the overnight hours.
Current timing in grids is mainly north of RIC- SBY line before
midnight, the pushing across central VA over to the northern
neck and eastern shore (MD) late tonight. Due to limited
moisture and poor forcing, QPF remains on the order of a few
hundredths or less. Lows tonight mainly in the upper 60s to
lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 255 PM EDT Sunday...

Front will be bisecting the area from SW to NE to begin the day
on Labor Day. Expect a few showers to be ongoing across the
area at sunrise but again, mainly light with minimal impacts
expected. As the front and weak mid-level trough slowly cross
the area, expect showers to push to the coast Monday aftn. Given
timing and some meager lift during diurnal timeframe, will
maintain slight chc thunder wording across western
Tidewater/south central VA and interior NE NC. Otherwise,
showers taper off by Sunset Mon night, with clearing behind the
front into Tue morning. Nudged temps down a degree or two across
the US-58 corridor with greater coverage of clouds through the
day with the slow-moving front. Highs Monday in the mid 80s
north, low to mid 80s south and coastal zones. Becoming clear
or mostly clear Mon night, as sfc high pressure builds across the
local area. Early morning lows to Tuesday morning range from
the upper 50s far N-NW, to the upper 60s/near 70 SE.

High pressure will be over the area Tue morning, then slides off
the coast Tue aftn, as the weakening front stalls to the south
of the local area. Mostly sunny and warmer Tuesday with highs
in the mid to upper 80s. Expect some showers/T-Storms to fire
along the front to our south on Tuesday. This activity should
remain out of our way, keeping us mainly dry Tuesday aftn and
night. Will need to watch for an isolated shower or storm over
our far southeastern areas from leftover convection. Otherwise,
becoming variably cloudy and mild Tue night with early morning
lows to range from the mid 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 255 PM EDT Sunday...

A stronger/deeper upper trough drops across the Great Lakes
Wed-Thu, with a stronger sfc cold front set to approach from
the NW during the day on Wed, crossing the area Wed night into
Thu morning. This will be a stronger upper wave, and looks to
provide ample forcing to yield a round of showers and perhaps a
few tstms. Still a bit of typical jostling going on with
deterministic models with respect to frontal timing...expected
at this time range. Have generally gone closer to a GEFS/EPS
blend with PoPs timing, mainly late Wed aftn into Thu morning.

High pressure then builds in from the NNW later Thu through
Fri. High pressure should maintain dry wx for Fri night and Sat.
Very warm/moderately humid ahead of the front on Wed, with
highs in the upper 80s/around 90. Lows in the 60s into the lower
70s. More comfortable for Fri into Sat with highs in the upper
70s to lower 80s Fri, and in the lower to mid 80s Sat.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 300 PM EDT Sunday...

VFR conditions at the TAF sites today prevail through the 18z
TAF period. Sfc high pressure pushes farther out to sea and a
weakening cold front approaches from the NW late. Increasing
high and mid clouds will spread into SBY and RIC this evening,
with scattered showers expected across terminals overnight.
CIGs do lower at SBY and RIC, with short- lived sub- VFR
conditions possible at SBY late tonight through Mon morning.

Outlook: Isolated to sctd showers/storms possible late Mon
morning into the aftn (PHF-ORF) in association with the weak
front crossing the area. VFR conditions will return late Monday
night and Tuesday, then prevail into Wed.

&&

.MARINE...
As of 355 AM EDT Sunday...

High pressure extends from the Carolina coastal plain to off
the Mid-Atlantic coast early this morning. Meanwhile, low
pressure and an associated cold front are pushing across the
Great Lakes. The wind is S ranging from 5-10kt across the
southern portion of the area to 10-15kt N. Seas are ~2ft, with
1-2ft waves in the Bay. The pressure gradient is expected to
tighten today into tonight as high pressure slides offshore and
the cold front approaches from the NW. A SW wind is expected to
increase to 15-20kt this morning N of New Point Comfort and
continue into tonight (although it may relax for a few hours
during peak heating this afternoon). A SW wind will then
increase to 15-20kt S of New Point Comfort and the lower James
by tonight. Current SCAs remain in effect for the Bay and lower
James, 7 AM this morning to 4 AM Monday N of New Point Comfort,
and 7 PM this evening to 7 AM Monday S of New Point Comfort and
the lower James. Additionally, a SW wind of 15-20kt will allow
seas to build to 3-4ft by tonight off the Delmarva coast.

The cold front slides across the area Monday morning, with the wind
shifting to N, but a post-frontal surge is not expected given a lack
of CAA. Weak high pressure builds across the area Monday night and
slides offshore by Tuesday. High pressure settles off the Southeast
coast by the middle of the week with a S to SW wind expected to
prevail. Seas are generally expected to be 2-3ft Monday and Tuesday,
and potentially build to 4-5ft by the middle of the week due to
swell from distant Hurricane Larry. This swell is expected to have
periods ~15 sec, which will likely result in an increased rip
current risk by the middle of the week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EDT Monday
     for ANZ632-634-638.
     Small Craft Advisory until 4 AM EDT Monday for ANZ630-631.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/TMG
LONG TERM...MAM/TMG
AVIATION...MAM
MARINE...AJZ/RMM
Hazardous weather outlook, Sep 5, 4:11 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 AM EDT Sun Sep 5 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-060815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
411 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.